Alert archive / Alabama / Freeze Warnings in 2020
Freeze Warning 2, NWS Birmingham, AL
NWS Birmingham, AL issued this freeze warning at Nov 17, 2020, 8:51 AM CST for 19 counties in Alabama. It took effect at Nov 18, 2020, 12:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 17, 2020, 8:51 AM CST (14:51 UTC)
- In effect from
- Nov 18, 2020, 12:00 AM CST
- Expired
- Nov 18, 2020, 8:00 AM CST
- In force
- 8 hr
- Issued by
- NWS Birmingham, AL
Counties Blount County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Etowah County, AL, Fayette County, AL, Jefferson County, AL, Lamar County, AL, Marion County, AL, Randolph County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Tallapoosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 56 km from the middle of the area, began a volume at 14:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 2.9 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2609 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
320 WWUS74 KBMX 171451 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 851 AM CST Tue Nov 17 2020 ALZ011-014-015-017>021-026-172300- /O.UPG.KBMX.FZ.A.0002.201118T0600Z-201118T1300Z/ /O.NEW.KBMX.FZ.W.0002.201118T0600Z-201118T1300Z/ Marion-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-Cleburne- St. Clair- Including the cities of Hamilton, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Pell City, and Moody 851 AM CST Tue Nov 17 2020 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM CST WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...Marion, Winston, Walker, Blount, Etowah, Calhoun, Cherokee, Cleburne and St. Clair Counties. * WHEN...From midnight tonight to 7 AM CST Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
2 follow-up statements
200 WWUS74 KBMX 172248 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 448 PM CST Tue Nov 17 2020 ALZ012-013-024-025-027>029-036>038-180900- /O.EXB.KBMX.FZ.W.0002.201118T0600Z-201118T1400Z/ Lamar-Fayette-Jefferson-Shelby-Talladega-Clay-Randolph-Coosa- Tallapoosa-Chambers- Including the cities of Sulligent, Vernon, Fayette, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Talladega, Sylacauga, Ashland, Roanoke, Rockford, Alexander City, Dadeville, Valley, Lanett, and Lafayette 448 PM CST Tue Nov 17 2020 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Lamar, Fayette, Jefferson, Shelby, Talladega, Clay, Randolph, Coosa, Tallapoosa and Chambers Counties. * WHEN...From midnight tonight to 8 AM CST Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ ALZ011-014-015-017>021-026-180900- /O.EXT.KBMX.FZ.W.0002.201118T0600Z-201118T1400Z/ Marion-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-Cleburne- St. Clair- Including the cities of Hamilton, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Pell City, and Moody 448 PM CST Tue Nov 17 2020 ...FREEZE WARNING NOW IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...Cleburne, Cherokee, St. Clair, Blount, Etowah, Calhoun, Winston, Walker and Marion Counties. * WHEN...From midnight tonight to 8 AM CST Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ ALZ022-023-030>035-039>050-180900- /O.NEW.KBMX.FR.Y.0008.201118T0600Z-201118T1400Z/ Pickens-Tuscaloosa-Sumter-Greene-Hale-Perry-Bibb-Chilton-Marengo- Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-Bullock-Lee- Russell-Pike-Barbour- Including the cities of Carrollton, Tuscaloosa, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 448 PM CST Tue Nov 17 2020 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST WEDNESDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Portions of central, east central, southeast and west central Alabama. * WHEN...From midnight tonight to 8 AM CST Wednesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
851 WWUS74 KBMX 180729 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 129 AM CST Wed Nov 18 2020 ALZ011>015-017>021-024>029-036>038-181400- /O.CON.KBMX.FZ.W.0002.000000T0000Z-201118T1400Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Jefferson-Shelby-St. Clair-Talladega-Clay- Randolph-Coosa-Tallapoosa-Chambers- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Rockford, Alexander City, Dadeville, Valley, Lanett, and Lafayette 129 AM CST Wed Nov 18 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING... * WHAT...Sub-freezing temperatures as low as 30. * WHERE...Portions of central, east central, northeast, northwest and west central Alabama. * WHEN...Until 8 AM CST this morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ ALZ022-023-030>035-039>050-181400- /O.CON.KBMX.FR.Y.0008.000000T0000Z-201118T1400Z/ Pickens-Tuscaloosa-Sumter-Greene-Hale-Perry-Bibb-Chilton-Marengo- Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-Bullock-Lee- Russell-Pike-Barbour- Including the cities of Carrollton, Tuscaloosa, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 129 AM CST Wed Nov 18 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING... * WHAT...Temperatures as low as 35 will result in frost formation. * WHERE...Portions of central, east central, southeast and west central Alabama. * WHEN...Until 8 AM CST this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this freeze warning went out at Nov 17, 4:56 AM CST, 3 hours 55 minutes earlier.
Area forecast discussion, Nov 17, 4:56 AM CST, 3 hours 55 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 456 AM CST Tue Nov 17 2020 .UPDATE... For 12Z Aviation. && .SHORT TERM... /Updated at 0252 AM CST Tue Nov 17 2020/ Today through Wednesday. Surface ridge axis overhead has resulted in ideal radiational cooling conditions, allowing temperatures to fall to near freezing in typically cooler locations across the north/northeast. Dry northwest flow aloft is occurring between a longwave trough over the eastern CONUS and ridging over the Plains. A clipper system moving through the Great Lakes will cause another cold front to move through today, bringing breezy conditions and cold air advection. Tricky low temperature forecast for tonight with a surface high over Kentucky and Tennessee and uncertainty regarding decoupling potential due to the pressure gradient over the area, which may maintain a few knots of wind over the area. Think that winds in the far northern/northeastern counties will become just light enough along with some northeasterly cold air drainage to allow for a light freeze in these areas. Will therefore go with mainly a persistence forecast from the past couple nights and issue a freeze watch for these areas. Will need to monitor frost potential further south, but due to uncertainty regarding winds and high dew point depressions, will hold off on frost mention in these areas at this time. Deep layer ridging builds eastward on Wednesday, but the cool start and winds becoming easterly will keep temperatures on the cool side. 32/Davis .LONG TERM... /Updated at 0252 AM CST Tue Nov 17 2020/ Wednesday night through Monday. Ridging continues to build across the Southeastern CONUS Wednesday night through Thursday as the surface high shifts eastward into the Mid-Atlantic states. This will lead to continued drier weather for Central AL as weak northeasterly shifts to weak easterly flow. Temperatures Thursday morning will still be on the cooler side with potential frost development across much of the northeastern and cooler valley locations. Our far northeastern counties could again drop below freezing for a few hours Thursday morning. By Friday morning, the easterly flow should start to modify our air mass, though the probabilistic guidance still hits at around a 50% chance of near or below freezing temperatures in those northeastern valley areas. Elsewhere across Central AL, we should see temperatures moderate into the low 40s for Friday morning. Easterly flow continues over the upcoming weekend as weak zonal flow aloft develops. Just upstream, models begin to pick up on a shortwave moving through Northern California and across the Great Basin sometime Saturday through Sunday. There is substantial variations in both the operational runs and ensembles of the GFS and Euro in just how deep this trough gets as it crosses the Rocky Mountains and how quickly it progresses eastward. Ultimately, there will likely be another cold front approach Central AL, but the timing and strength is highly uncertain at this time. For now, I'll trend rain chances to 20-30% late Sunday night through Monday to account for the pattern change, but this will be adjusted as models come into better agreement. Instability ahead of this front look to remain limited, so I've only included a mention for an isolated thunderstorm on Monday. 25/Owen && .AVIATION... 12Z TAF Discussion. VFR conditions expected for the next 24 hours and beyond with clear skies. Northerly winds will be breezy today as a cold front moves through with gusts of 15 to 20 kts. 32/Davis && .FIRE WEATHER... A cooler and much drier air mass will remain in place through Wednesday. Min RHs will drop into the low to mid 20s each afternoon. 20 ft winds remain generally below 10 kts, though surface winds could be gusty today. A gradual increase in moisture Thursday and Friday as low level winds become more southeasterly. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 60 31 60 32 62 / 0 0 0 0 0 Anniston 62 34 62 35 64 / 0 0 0 0 0 Birmingham 62 35 63 39 64 / 0 0 0 0 0 Tuscaloosa 65 36 65 38 65 / 0 0 0 0 0 Calera 63 37 63 39 63 / 0 0 0 0 0 Auburn 64 38 61 39 62 / 0 0 0 0 0 Montgomery 68 37 65 38 67 / 0 0 0 0 0 Troy 67 36 63 39 66 / 0 0 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Frost Advisory until 8 AM CST this morning for the following counties: Blount...Calhoun...Cherokee...Clay...Cleburne... Etowah...Fayette...Lamar...Marion...Randolph...St. Clair... Talladega...Walker...Winston. Freeze Watch from late tonight through Wednesday morning for the following counties: Blount...Calhoun...Cherokee...Cleburne... Etowah...Marion...St. Clair...Walker...Winston. &&
Hazardous weather outlook, Nov 17, 2:58 AM CST, 5 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 258 AM CST Tue Nov 17 2020 ALZ011>015-017>050-181200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 258 AM CST Tue Nov 17 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Temperatures will drop into the lower to middle 30s across the northern and northeastern counties after midnight tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Temperatures will drop into the lower and middle 30s across the northern and northeastern counties both Wednesday and Thursday mornings. Some locations may experience freezing temperatures for several hours. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not anticipated at this time.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 16, 9:21 PM CST | Frost Advisory | BMX | Blount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 8 more | 11 hr |
| Nov 17, 1:40 AM CST | Freeze Watch | BMX | Blount, Calhoun, Cherokee, Cleburne, Etowah, Marion and 3 more | 7 hr |
| Nov 17, 2:01 PM CST | Red Flag Warning | BMX | Barbour, Bullock, Dallas, Lee, Lowndes, Macon and 3 more | 3 hr |
| Nov 17, 4:48 PM CST | Frost Advisory | BMX | Autauga, Barbour, Bibb, Bullock, Chilton, Dallas and 14 more | 15 hr |
Nearby
Freeze Warnings in Alabama, 2020Every freeze warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.